CSN Login
Members Online: 15

Chemo Question

mikew42
Posts: 113
Joined: Mar 2004

I started my chemo last Friday (5-FU, Camptosar, Leucovorin and Avastin). On this for 3 weeks then one week off and will do this for 6 months. So far so good, no side effects.

Does chemo build up over time and do side effects worsen? If so, when did your symptoms start?

MelStar
Posts: 31
Joined: Feb 2004

Hi Mike!!! Everyone's reaction to chemo is different. I too had 5FU, Camptosar, and Leucovorin. I started it on 2/21/03, and did it every other week, as my body would not tolerate it every week. My side effects started immediately (mostly diarrhea, some nausea) but after time they pretty much passed, except for the fatigue.
Let us know how you're doing with it, and good luck and God bless!
Melody

kerry's picture
kerry
Posts: 1317
Joined: Jan 2003

Mike,

I had 5-FU, Camptosar and Leucovorin for 6 months. I started out 3 weeks with treatment and 1 week off. My first couple of weeks were tolerable, then I started getting sick. There is an accumulative effect. After about 3 months I got very sick, with intestinal irritation, fever, my liver enzymes increased, but a CT scan showed every thing ok. I continued for another couple of months and got sick again with fever, abdominal pain, lots of diahrrea, vomiting and the doctor cut back on my treatment to 2 weeks on and 1 week off for the last month. BUT, remember everyone is different and some people make it through with fewer side effects. Chemo is not good, no matter how you "cut" it. Hang in there. Let us know how you are doing, we can all offer lots of "experiences" and help you along the way. You are taking a big step to getting well and living a long healthy life. My thoughts were that 6 months of "hell" were worth a longer life with my loved ones and friends. Take care, God bless and keep us posted on how you are doing.

Kerry

spongebob's picture
spongebob
Posts: 2600
Joined: Apr 2003

Mike -

Melody and Kerry are both right on the mark when they say that chemo treats everyone differently. There are things you can do to help mitigate some of the side-effects:

1. Exercise has been shown to actually decrease the fatigue related to chemotherapy.

2. Be sure to drink LOTS of water. Chemo-induced diarhea can get out of control and cause you to become severely dehydrated. That will put you in the hospital quicker than anything.

3. Laugh. Laughter has been clinically proven to boost you imune system, improve your psycholgical state and, if you do it a lot, give you that really ripped set of abs we all strive for to show off at the beach.

Oh, one more thing, be sure to hang out with the semi-colons and beeyatch and complain and inspire. I've found that quite cathartic, too.

Best regards

- SpongeBob

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

I fully agree w/ Bob - exercise and water!! Muy importante! You may get a worsening of side effects as time goes on, but probably not. My first treatment (minus the Avastin) I was very sick, but after they figured out my pre-meds for nausea I did not have a problem again. After 6-7 treatments my hair did begin falling out from the Camptosar, so you can probably expect that, but it grows back, and it's probably not as traumatic for a man! lol! If you are doing well now, it is probably an indication you will do well the entire time.
Good luck w/ your treatments! Susan

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network